Iowa, 2018

Flash Flood and Heavy Rain in Iowa, June 25 to 27, 2018

June 25 to 27, 2018 · NWS DMX · 3 events in 3 counties and zones

A slow-moving occluded surface low continued to trek into and across Iowa, provided another opportunity for some periods of moderate to heavy rainfall and funnel clouds. Unlike the day prior, overall conditions were not quite as conducive for heavy rainfall and numerous funnel clouds, but were still an option.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A slow-moving occluded surface low continued to trek into and across Iowa, provided another opportunity for some periods of moderate to heavy rainfall and funnel clouds. Unlike the day prior, overall conditions were not quite as conducive for heavy rainfall and numerous funnel clouds, but were still an option. Overall instability was less with MUCAPE values only around 1000 J/kg, but with boundaries in the area and lifted condensation levels around 750 m, the possibility of a few funnel clouds was present. Overall, the day was quiet by recent days standards, with mostly showers to weak thunderstorms present. One funnel cloud report was made, and at least one instance of total heavy rainfall of 2 inches or more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 9:09 PM CST, 51 minutes earlier.

Area forecast discussion, Jun 25, 9:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1009 PM CDT Mon Jun 25 2018

.UPDATE...
Issued at 1010 PM CDT Mon Jun 25 2018

Have sent out a quick update with the latest radar trends for pops
and extended the flash flood watch through 12z. NAM showing
potential for heavy rain still across the north through late
tonight with a few rounds of showers and storms still anticipated
as an upper trough rotates northeastward toward Iowa. Therefore
with the heavy rains and saturated conditions already in place
across portions of northern Iowa have opted to extend the Flash
Flood Watch through 12z Tuesday.

&&

.DISCUSSION.../Tonight through Monday/
Issued at 326 PM CDT Mon Jun 25 2018

Upper trough continues to spin off to the west across central NE/KS
with the surface reflection across SE NE. A warm frontal boundary
extends across far northern MO southeastward into central MO with a
quasi-dry line/sfc trough axis stretching SSE across far NW MO.
These two features have a few developing weak storms associated with
them at the moment and are expected to rotate ENE into south central
Iowa through the evening hours as the upper level system slowly
nudges ENE into east central NE by 06z tonight. Some clearing behind
an initial push of showers and some weak thunderstorms across the
far southwest into MO. MUCAPE values around 1000 J/KG with strong
deep layer shear. As the boundaries rotate northward, there will be
a small window of chances for severe storms through early/mid
evening across far central into south central Iowa. Given the lower
values of instability present, expect the hail threat to be lower.
With soundings showing tall, skinny CAPE and decent shear, strong
storm rotation expected. Low LCLs and increased sfc vorticity near
the boundaries should yield a main threat of tornadoes for any
strong to severe storm. A downburst can't be ruled out. Other threat
will be for heavy rainfall as the upper low continues to lift ENE
and rounds of storms move through west central and north central
Iowa. Storm motions should still be more progressive, but with a few
areas of storms to move through and potential lingering of storms
across the far north the threat of heavy rainfall still possible.
Much of it will depend on the intensity of the activity by mid/late
evening as it pushes into northern Iowa. Narrow corridor of higher
PWATS as well so could see some higher rain rates at times.

Into Tuesday the upper trough to move across Iowa through the day
with continues chances for showers and some storms. Threat into the
afternoon across the far east/southeast of some stronger CAPE and
storms to develop along the frontal boundary moving across southeast
Iowa. There will be a small window in the far southeast for a severe
storm through the afternoon hours, with the activity expected to
quickly move east southeast of the area. Precipitation to quickly
move east of the area Tuesday evening with skies to clear as well
with the upper trough moving north and east of the state. Wednesday
will have a brief area of high pressure build into the state with
another frontal boundary dropping south into the state toward late
Wednesday into Thursday.  The boundary to stall across Iowa Thursday
with an upper level shortwave to top a broad upper level ridge
building into the central US. This could bring additional chances
for storms and potentially a strong storm across northern Iowa
Thursday afternoon. Drier conditions then build in for Friday with
thermal profiles warming and temperatures heating back up. An upper
level trough to dig into the northern Rockies/northern Plains by the
weekend with a frontal boundary dropping through the state by late
Saturday into Sunday. This will bring the next chance for widespread
precipitation beyond tonight/Tuesday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/
Issued at 624 PM CDT Mon Jun 25 2018

Showers moving through north with thunderstorms to transition
through the area this evening into the early morning hours. Areas
of showers and some thunderstorms possible across much of the area
through Tuesday. Tried to highlight the best times, but trends
will change as the upper level system continues to track northeast
through Iowa Tuesday. Winds to shift around to the west to the
southwest into west toward Tuesday.

&&

.HYDROLOGY...
Issued at 326 PM CDT Mon Jun 25 2018

Little changes expected with the threat for heavy rainfall with a
few rounds of storms expected to move through west central into
north central Iowa tonight. Still possible to have more
progressive storm motions, but with the heavy rainfall from the
past day to few days it won't take much to exacerbate the already
wet conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Tuesday for IAZ004>007-015>017-
023>025-033>035-044>046.

&&

UPDATE...Beerends
DISCUSSION...Beerends
AVIATION...Beerends
HYDROLOGY...Beerends
Hazardous weather outlook, Jun 25, 2:02 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Mon Jun 25 2018

IAZ026>028-036>039-047>050-057>062-070>074-081>084-092>094-262015-
Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

River Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through early next week. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

Scattered severe thunderstorms are possible over southeast Iowa
on Tuesday afternoon and evening. Large hail and damaging winds
appear to be the primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation may be needed Tuesday over
portions of southeast Iowa.

IAZ004>007-015>017-023>025-033>035-044>046-262015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll-
Greene-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area through late this
evening. Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather are possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Non-severe thunderstorms are possible on Tuesday afternoon and
evening.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa.

IAZ075-085-086-095>097-262015-
Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis-
302 PM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible. Large hail, damaging winds, and
isolated tornadoes are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered severe thunderstorms are possible on Tuesday afternoon
and evening. Large hail and damaging winds appear to be the
primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region Thursday through
Saturday with heat indices approaching 95 to 105 F.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed Tuesday.

In the hours before

Local storm report, Jun 25, 8:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       2 E DES MOINES INT AIRP 41.53N 93.61W
06/25/2018  M3.08 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Local storm report, Jun 25, 8:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
943 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HEAVY RAIN       2 S NORWALK             41.47N 93.68W
06/25/2018  M2.10 INCH       WARREN             IA   TRAINED SPOTTER

            CREEK IN WINDFLOWER PARK MOVING SWIFTLY AND
            OUT OF BANKS, DOES NOT HAPPEN OFTEN.

&&
Local storm report, Jun 25, 8:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       2 SSE ALTOONA           41.63N 93.47W
06/25/2018  M2.09 INCH       POLK               IA   COCORAHS

&&
Local storm report, Jun 25, 9:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HEAVY RAIN       MITCHELLVILLE           41.66N 93.36W
06/25/2018  M3.14 INCH       POLK               IA   PUBLIC

            DITCHES FULL.

&&
Local storm report, Jun 25, 9:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HEAVY RAIN       1 N PLEASANT HILL       41.60N 93.51W
06/25/2018  E4.00 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

FOWLE
Local storm report, Jun 25, 9:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1057 PM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HEAVY RAIN       CARLISLE                41.50N 93.49W
06/25/2018  E4.00 INCH       WARREN             IA   PUBLIC

            VIA BROADCAST MEDIA.

&&

The radar

The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grundy

When
June 25, 10:00 PM CST to June 26, 12:00 PM CST
Where
Grundy County, 3.43 mi NW of Fern
Reported by
Social Media
Coordinates
42.520, -92.810

Public reported heavy rainfall of 2.10 inches from late on the 25th though the morning and early afternoon of the 26th.

Funnel Cloud, Marshall

When
June 26, 10:45 AM CST
Where
Marshall County, 1.24 mi NW of La Moille
Reported by
Storm Chaser
Coordinates
42.040, -93.050

Chaser reported a funnel cloud 2 miles west of the intersection of Highway 30 and Highway 330 along Highway 30.

Flash Flood, Polk

When
June 26, 8:50 PM CST to June 27, 2:30 AM CST
Where
Polk County, 2.49 mi NNE of Des Moines Ekman Arp to 3.16 mi NNE of Des Moines Ekman Arp
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.632, -93.357

Water was reported out of the bank of a local creek and running through farm fields south of Mitchellville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764648, 764647, 766992.